New York, 2015

Flash Flooding and Heavy Rain in New York, August 21, 2015

August 21, 2015 · NWS OKX · 4 events in 2 counties and zones

A strong cold front crossed the region during the early morning hours of August 21. High precipitable water and storm motion parallel to the front combined to produce heavy rain that led to flash flooding over parts of Nassau County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong cold front crossed the region during the early morning hours of August 21. High precipitable water and storm motion parallel to the front combined to produce heavy rain that led to flash flooding over parts of Nassau County. In Garden City, a trained spotter measured 2 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 21, 2:14 AM EST, 46 minutes earlier.

Area forecast discussion, Aug 21, 2:14 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
314 AM EDT FRI AUG 21 2015

.SYNOPSIS...
A COLD FRONT SLOWLY CROSSES THE AREA TODAY AND TONIGHT. THE FRONT
WILL DISSIPATE OVER OR JUST EAST OF THE AREA THIS WEEKEND WHILE HIGH
PRESSURE BUILDS TO THE NORTH AND WEAK LOW PRESSURE PASSES WELL
OFFSHORE. A SLOW MOVING COLD FRONT WILL APPROACH ON MONDAY...THEN
PASS THROUGH MONDAY NIGHT INTO TUESDAY. HIGH PRESSURE WILL RETURN
FROM TUESDAY NIGHT INTO THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HEAVIEST RAIN FROM THE SHOWERS AND EMBEDDED THUNDERSTORMS AHEAD
OF THE COLD FRONT HAS OCCURRED JUST UPSTREAM AND INTO WESTERN
ORANGE COUNTY.

WILL ATTEMPT TO DRAW POPS ACCORDING TO SHOWER/TSTM TRENDS AND
MESOSCALE GUIDANCE.

FRONT SLOWS AND NEARLY STALLS AS UPPER FLOW BECOMES NEARLY PARALLEL.
UPPER LIFT PASSES WELL TO THE NORTH AND EAST TODAY...WITH WEAK
SUBSIDENCE THEREAFTER. WEAK CONVERGENCE THOUGH ALONG THE FRONT COULD
STILL TRIGGER A FEW SHOWERS AND TSTMS THIS AFTERNOON...WITH HIGHEST
POPS OBVIOUSLY THIS MORNING AHEAD OF THE FRONT.

TOOK A BLEND OF THE MOS...WITH READINGS ABOVE NORMAL BY A FEW
DEGREES.

THERE IS A MODERATE RISK FOR RIP CURRENT DEVELOPMENT AT THE
OCEANFRONT TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
DRIER AIR DOES BEGIN TO FILTER IN ON THE BACK SIDE OF THE FRONT
TONIGHT AND SATURDAY. THEN DEEPER MOISTURE BEGINS TO INCREASE
FROM EAST TO WEST SAT NIGHT. SFC HIGH PRESSURE BUILDS TO THE WEST.
EASTERN SECTIONS COULD STILL SEE AN ISOLATED SHOWER OR AFTERNOON
TSTM...CLOSER TO THE FRONT AND POSSIBLY AIDED BY WEAK VORT ADV
ALOFT. IN FACT...THE FRONT MAY RETROGRADE SOMEWHAT AS STACKED LOW
PRESSURE REMAINS ANCHORED OVER THE WESTERN ATLANTIC.

WARM CONDITIONS PREVAIL WITH A MOS BLEND FOLLOWED.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE FRONTAL BOUNDARY REMAINS ACROSS THE AREA SUNDAY AS A BROAD LOW
PRESSURE AREA WELL OFF THE SOUTHERN MID ATLANTIC SLOWLY LIFTS
NORTHWARD...WITH INCREASING HUMIDITY AND CHANCES FOR SHOWERS AND
TSTMS THROUGHOUT...ESPECIALLY NEAR WHERE THE WEAKENING BOUNDARY SETS
UP WHICH APPEARS UNCERTAIN ATTM. BY MON...THE BOUNDARY WILL HAVE
WASHED OUT ENTIRELY AS THE LOW STARTS TO PULL OFF TO THE EAST...AND
HIGH PRESSURE BRIEFLY NOSES DOWN FROM NEW ENGLAND...BUT AIR MASS
SHOWERS/TSTMS STILL LOOK POSSIBLE ESPECIALLY OVER INTERIOR SOUTHERN
CT...THEN ALSO WESTERN SECTIONS BY LATE AFTERNOON AS A COLD FRONT
BEGINS TO APPROACH. THIS SLOW MOVING COLD FRONT SHOULD BRING CHANCES
OF SHOWERS/TSTMS THROUGHOUT FROM MON NIGHT INTO MUCH OF THE DAYTIME
HRS ON TUE.

TEMPS FROM SAT THROUGH TUE LOOK TO BE NEAR AVG.

HIGH PRESSURE WILL THEN GRADUALLY BUILD IN BEHIND THE FRONT FROM WED
INTO THU...WITH ONLY SLIGHTLY COOLER DAYTIME TEMPS BUT NOTICEABLY
LOWER HUMIDITY AND NIGHTTIME TEMPS...WITH LOWS IN THE 50S AND 60S.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
A COLD FRONT MOVES THROUGH THE NYC AREA TERMINALS 11-13Z...THE
FRONT THEN SLOWS DOWN AND NEARLY STALLS OVER LONG ISLAND.

MOSTLY MVFR WITH SOME IFR IN RAIN MOVING THROUGH. RAIN ENDS IN
THE CITY BY SUNRISE. FOR THE CITY AND POINTS WEST...CONDS IMPROVE
TO VFR BY NOON...TAKING LONGER FARTHER EAST...WHERE ADDITIONAL
SHOWERS COULD OCCUR THIS AFTN WITH DAYTIME HEATING. TSTMS NOT
EXPECTED TO PASS DIRECTLY OVER ANY TERMINAL...BUT BEST CHANCE
WOULD BE AT KSWF BY 08Z.

WINDS PRIMARILY UNDER 10KT...BUT DIRECTIONS...ESPECIALLY AFTER THE
COLD FRONT PASSAGE IS LOW T0 MODERATE CONFIDENCE. THERE COULD BE A
PERIOD OF A FEW HOURS WHERE WINDS ARE LIGHT AND VARIABLE BEFORE
SHIFTING BACK SE MID-LATE AFTN FOR THE CITY TERMINALS.

.OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
.FRIDAY NIGHT-SATURDAY...VFR.
.SATURDAY NIGHT...MVFR OR LOWER POSSIBLE ACROSS CT/LI TERMINALS WITH
SHRA.
.SUNDAY-TUESDAY...MVFR OR LOWER POSSIBLE WITH A CHANCE OF SHRA/TSRA.

&&

.MARINE...
PRESSURE GRADIENT RELAXES WITH WINDS 10 KT OR LESS
FORECAST THROUGH TONIGHT ON ALL WATERS. WAVES ARE FORECAST TO REMAIN
4 FT OR LESS ON THE COASTAL OCEAN WATERS.

A LONG SE FETCH BETWEEN HIGH PRESSURE EAST OF NOVA SCOTIA AND LOW
PRESSURE SLOWLY MOVING NORTHWARD WELL OFF THE SOUTHERN MID ATLANTIC
COAST WILL GENERATE SWELLS DIRECTED AT THE COASTAL WATERS...THAT
COULD BE AS HIGH AS 5 FT FROM SUNDAY AFTERNOON INTO MON MORNING.

&&

.HYDROLOGY...
MORNING URBAN AND POOR DRAINAGE FLOODING IS POSSIBLE LOCALLY IN
HEAVIER SHOWERS. ANY ACTIVITY THIS AFTERNOON WILL BE SCATTERED TO
ISOLATED IN NATURE.

NO SIGNIFICANT WIDESPREAD RAINFALL IS EXPECTED THIS WEEKEND AND
THROUGH THE MIDDLE OF NEXT WEEK. HOWEVER...WITH A HUMID AIR MASS AND
WEAK FRONTAL BOUNDARY IN PLACE...LOCALLY HEAVY RAINFALL MAY BE
POSSIBLE ANYWHERE WITHIN THE AREA DURING TIMES OF PEAK HEATING EACH
AFTERNOON FROM SUNDAY INTO TUESDAY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...GOODMAN/PW
AVIATION...JC
MARINE...PW
HYDROLOGY...PW
Hazardous weather outlook, Aug 21, 2:16 AM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
316 AM EDT FRI AUG 21 2015

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-220900-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
316 AM EDT FRI AUG 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-220900-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
316 AM EDT FRI AUG 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Brookhaven radar (KOKX), 81 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Queens

When
August 21, 3:00 AM EST to 5:00 AM EST
Where
Queens County, (Jfk)kennedy Inl Arp
Reported by
ASOS
Coordinates
40.630, -73.780

The John F. Kennedy International Airport ASOS reported 2.26 inches of rain in two hours between 4:00am and 6:00am EDT, including 1.79 inches between 5:00am and 6:00am EDT.

Flash Flood, Nassau

When
August 21, 5:34 AM EST to 6:12 AM EST
Where
Nassau County, 0.57 mi N of Atlantic Beach to 0.62 mi NW of Atlantic Beach
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.588, -73.722

Park Street was closed from Suffolk Boulevard to Cayuga Avenue in Atlantic Beach due to flash flooding.

Flash Flood, Nassau

When
August 21, 5:34 AM EST to 6:12 AM EST
Where
Nassau County, 0.99 mi S of Woodmere to 0.96 mi NNW of Lawrence
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.616, -73.731

Meadow Lane was closed from Broadway to Kenridge Road in Lawrence due to flash flooding.

Flash Flood, Nassau

When
August 21, 5:42 AM EST to 6:12 AM EST
Where
Nassau County, 0.24 mi W of Jericho to 0.16 mi NW of Jericho
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.780, -73.534

All lanes were closed on the Northern State Parkway at Exit 35 for Route 106/107 in Jericho.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602722, 593170, 593171, 593172.